Most observed adverse events after photodynamic therapy (PDT) are mild or moderate and transient.1 In our series of 230 consecutive patients (123 female, 107 male) who were treated in our clinic with PDT for macular choroidal neovascularization related to age-related macular degeneration (187 patients) and pathologic myopia (43 patients), we observed 1 case of a severe reaction to verteporfin. A 50-year-old woman with a history of food allergy was referred to us for treatment with PDT of a myopic choroidal neovascular membrane. Eight minutes after intravenous verteporfin infusion, the patient reported a feeling of warmness departing from her neck and extending to the ears. In addition, the patient experienced a throbbing sensation in her throat, causing her to cough for about 1 minute without discharge. The infusion of verteporfin was immediately stopped. The patient's face appeared red and sweaty while she was trying to swallow and breathe with energy. The pulse was feeble but palpable, with a frequency of 80 beats/min. The systemic blood pressure was 145/85 mm Hg. An episode of laryngospasm was suspected. She was promptly administered intravenous chlorphenamine maleate (10 mg) and betamethasone (4 mg) and was administered oxygen. The hospital's code guard was called, but when the code guard arrived after a few minutes, the patient was breathing normally. However, the anesthesiologist strongly discouraged performing a verteporfin infusion for PDT again. We reported this event to the hospital adverse drug reaction committee.
Fossarello M, Peiretti E. Acute Respiratory Distress Due to Verteporfin Infusion for Photodynamic Therapy. Arch Ophthalmol. 2006;124(10):1509–1510. doi:10.1001/archopht.124.10.1509
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.